QUESTION: By today's standards, what is high blood pressure? Is 145/80 or 160/90 for a middle-aged couple high? We have quit smoking. These are our readings after being on various lowering drugs. We wonder if we might get by without medicine. - Mrs. M.E.

ANSWER: Both you and your husband's elevations are mild, but a special health committee now calls 140/90 high enough to treat.Yours are in the range you'd prefer to treat without drugs if possible. I wonder if those readings reflect a significant lowering effect from the drugs you've been taking.

You refer only to giving up smoking. You need a wholehearted commitment to the full range of lifestyle changes to keep pressure under control by non-drug methods. Weight control, exercise and limiting salt are other parts of non-drug treatment. And in addition you also have to avoid excess alcohol, another important factor. Some feel potassium helps lower pressure. You get that from foods like potatoes, bananas, oranges.

Often, drug prescription is an individual matter. You take into account not only the elevation but the presence of any signs of damage from prior high blood pressure, such as heart damage. That combination makes drug treatment more urgent.

Quitting cigarettes, as important as that is, is not likely to be sufficient to bring pressure down and keep it down. If you are willing to sign on to total non-drug therapy, you might explore the possibility with your doctor.

QUESTION: I got a rash on my back, and I went to the doctor. He said it was shingles, or herpes. Is it the same as the genital herpes? - A.M.

ANSWER: Not even remotely the same. This is a continuing source of confusion. Although the first name of the shingles virus is herpes, its second name is zoster, not simplex 1 or 2, the viruses that cause the cold sore and genital rashes, respectively. These viruses are discussed in the booklet on shingles. Write to Dr. Donohue/No.28, Box 830, Gibbstown, NJ 08027-9909, enclosing a long, stamped self-addressed envelope and $2.

QUESTION: For six weeks, I have had a most bothersome twitch in my left eye. It kicks in for no apparent reason. I brought this up with my grandparents, who used to be under your care, and they suggested I write you. I'm not under any stress. - S.L.M.

ANSWER: An eyelid that twitches occasionally for a few seconds to a minute is almost never a sign of anything serious. You may not be under any stress or greatly fatigued for this to happen. I'm sure you will find that this will disappear as mysteriously as it started. Gently massaging the lid will help control this kind of benign twitch. I remember your grandparents well. Say hello for me.

QUESTION: Would you be so kind as to discuss the drug Etidronate? I am sending a news clipping on it. I am 74 and have osteoporosis. I am desperately seeking a medicine to help me, as are thousands of other women like me. Any help and encouragement you can give will be greatly appreciated. - Mrs. A.W.F.

ANSWER: Etidronate has been used for 10 years for Paget's disease, a bone ailment. Only very recently has it been tried for osteoporosis, so our experience with it is limited. Preliminary studies show a decrease in the number of fractures from osteoporosis and an increase in bone calcium content. Nevertheless, formal government approval for its use in osteoporosis will be some time in coming.

Results from Etidronate use don't occur overnight. It may take months or years. Nor will all users benefit. If they did, there would be immediate demand for its wide use. The drug does, however, offer hope for new treatment of an old and prevalent disease. Why not discuss it with your doctor? For other hints on osteoporosis, see the written material. Write Dr. Donohue/No.23, Box 830, Gibbs-town, NJ 08027-9909, enclosing a long, stamped, self-addressed envelope and $2.

1990 North America Syndicate Inc.